Wildfire, Eastern Uinta Mountains
- When
- August 7, 12:00 PM MST to August 10, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
This wildfire was named the McConkie Ranch Fire and occurred 13 miles northwest of Vernal on BLM public lands. The fire consumed approximately 368 acres of logging slash and juniper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the McConkie Ranch Fire and occurred 13 miles northwest of Vernal on BLM public lands. The fire consumed approximately 368 acres of logging slash and juniper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 3:00 AM MST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MDT SAT AUG 7 2004 .SHORT TERM (TODAY THROUGH SUNDAY)... AN UPPER HIGH IS CENTERED OVER WEST TEXAS AND SOUTHERN NEW MEXICO WITH THE MAIN BELT OF WESTERLIES ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. SOUTHWEST FLOW ALOFT IS OVER EASTERN UTAH AND WESTERN COLORADO AHEAD OF A SHORTWAVE TROUGH CURRENTLY EXTENDING FROM NORTH-CENTRAL WYOMING TO SOUTHWEST UTAH. WEAK DYNAMIC FORCING AHEAD OF THIS TROUGH IS ALLOWING SOME ISOLATED SHOWERS TO LINGER THROUGH THE EARLY MORNING HOURS. THE TROUGH AXIS WILL REMAIN WEST OF THE FORECAST AREA THROUGH THE MORNING WHICH SHOULD CONTINUE TO SUPPORT ISOLATED SHOWERS OVER WESTERN COLORADO. THE SHORTWAVE TROUGH WILL PASS EAST OF THE DIVIDE THIS AFTERNOON. THIS WILL CONTINUE A TREND TOWARD DRIER AND MORE STABLE CONDITIONS AND REDUCE THE CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY ACROSS NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO. NOT MUCH CHANGE EXPECTED IN TEMPERATURES ALOFT BUT LESS CLOUDS AND DRIER CONDITIONS SHOULD PRODUCE RESULT IN HIGH TEMPERATURES 2-3 DEGREES F WARMER THAN YESTERDAY. STORMS THAT DO DEVELOP TODAY SHOULD BE WEAK DUE TO LACK OF SHEAR AND LOW AMOUNTS OF CAPE...ALTHOUGH CANNOT COMPLETELY RULE OUT AN ISOLATED STRONG WIND GUST WITH FORECAST SOUNDINGS RESEMBLING AN INVERTED-V AT THE LOW LEVELS. STORMS SHOULD DISSIPATE DURING THE EVENING WITHOUT ANY NOTABLE SHORTWAVE AFFECTING THE AREA TONIGHT. THE SAME TRENDS HOLD FOR SUNDAY WITH THUNDERSTORM CHANCES MAINLY ALONG THE CONTINENTAL DIVIDE. AN UPPER RIDGE WILL BUILD WEST OF THE FORECAST AREA TURNING THE FLOW ALOFT MORE NORTHWEST. FORECAST SOUNDINGS SHOWING LITTLE CHANGE IN THE THERMAL PROFILE EXCEPT SLIGHT COOLING AT 700MB ACROSS THE NORTH. PERSISTENCE TEMPERATURE FORECAST LOOKS PRETTY GOOD FOR SUNDAY EXCEPT SLIGHTLY COOLER ACROSS THE NORTHERN MOST MOUNTAINS. LINDQUIST .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...NO BIG CHANGES SEEN AS RIDGE MOVES WESTWARD AND AMPLIFIES NEAR THE WEST COAST...THEN SLOWLY MIGRATES BACK EASTWARD TO END UP OVER THE INTERMOUNTAIN REGION BY THE END OF NEXT WEEK. FEEL LIKE MSTR WILL BE A LITTLE MORE PLENTIFUL THAN EARLIER THOUGHT SO POPS ARE JUST A LITTLE BIT HIGHER FOR NOW. SUNDAY NIGHT...A FAIR AMOUNT OF MOISTURE WILL STILL BE UNDER THE RIDGE WITH CONVECTION LIKELY CONTINUING UNTIL AROUND MIDNIGHT THEN TAPER OFF. MONDAY THROUGH WEDNESDAY...THE HIGH PRESSURE CENTER BEGINS TO SHIFT WESTWARD...WITH A DRYING NORTHWEST FLOW DEVELOPING BY TUESDAY. ITS HARD TO PINPOINT THE LOCATION OF CONVECTION AS THE NORTHERN PORTION OF THE CWA WILL SEE SOME DYNAMIC FORCING DUE TO THE PROXIMITY OF SHORTWAVES IN THE NW FLOW. WHILE IN THE SOUTH DEEPER MOISTURE WILL BE AVAILABLE. TEMPS WL WARM TO ABOVE SEASONAL NORMS BY EARLY NEXT WEEK. THURSDAY/FRIDAY...THE RIDGE BEGINS TO MOVE EASTWARD BRINGING A RETURN OF A SOUTHERLY FLOW...AND THE GFS IS HINTING AT A SUBTROPICAL SYSTEM LIFTING NORTH UNDER THE RIDGE AND INTO THE FORECAST AREA. THIS WOULD BRING AN INCREASE IN MOISTURE BY LATE NEXT WEEK. WL INCREASE POPS SLIGHTLY OVER THE SOUTHERN ZONES FOR NOW AND WAIT FOR MORE MODEL CONTINUITY BEFORE ADJUSTING HIGHER. WL SHAVE A COUPLE DEGREES FROM TEMPS AS MOISTURE AND CLOUD COVER SLOWLY INCREASES OVER THE AREA. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/MC/JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT AUG 7 2004 COZ001>009-011-013-017-020>023-UTZ022>025-027>029-081145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN- 545 AM MDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWEST COLORADO...AND LOWER VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING... MAINLY OVER THE MOUNTAINS. THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE TO HEAVY RAIN...WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING... PRIMARILY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. COZ010-012-014-018-019-081145- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN MOUNTAINS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING... PRIMARILY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420644.